Nebraska, 2022

Damaging Wind in Nebraska, March 29, 2022

March 29, 2022 · NWS OAX · 1 event in 1 county or zone

Severe hail and wind gusts were observed as storms developed ahead of a surface low as it progressed eastward across Nebraska into Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe hail and wind gusts were observed as storms developed ahead of a surface low as it progressed eastward across Nebraska into Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 29, 5:11 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 29, 5:11 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
611 PM CDT Tue Mar 29 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 350 PM CDT Tue Mar 29 2022

Water vapor imagery this afternoon revealing a longwave trough
extending from the northern Plains to AZ with an embedded
northern branch shortwave approaching the western Dakotas. Another
embedded vort max was located over northeast CO lifting into the
NE panhandle. Meanwhile surface low pressure was centered over
western KS with a warm front extending from n-central KS to
northern KS to southwest MO. Obs behind the front were generally
in the low 70s with dew points in the mainly in the upper 50s.

Severe threat for tonight is primary concern. At this point,
eventual positioning of the warm from has been somewhat in question
per variation of different model solutions. However, there seems to
be a bit less variance with the latest runs. At any rate, question
remains how far the warm front will migrate north. The last several
runs of the RAP suggest as the surface low lifts out of KS and into
NE, the boundary should push into the southern CWA sometime around
21Z and continue lifting north of I-80 and extend from northeast
NE into west-central IA. No doubt abundant environmental shear
will be in place over the CWA during the late afternoon/early
evening hours for supercell development...0-6km shear
50-60kt/effective shear around 45kt/ 0-1km SRH 300-400. However, a
potential limiting factor may be relatively weak instability with
MUCAPE 1200 J/kg. Given this, environmental shear may be too
strong to develop and sustain rotating cells at least north of
I-80.

Meanwhile, a dry line is progged to to move across eastern
KS/southeast NE and kick off convection early this evening. As of
now conditions for severe storms look a bit more favorable south
of the CWA. However, cannot discount a few near severe/severe
storms over southeast NE and extreme southwest IA being
accompanied by large hail. Isolated tornado cannot be discounted
either. Severe threat should diminish toward midnight.

As the surface low lifts farther out, attendant cold front front is
expected to sweep through the central Plains late tonight/Wednesday
morning. This may lead to a possible rain/snow mix with very light
accumulations found over northeast NE. Rain then prevailing the
rest of the day on Wednesday into Wednesday night.

Upper ridge building in from the west will provide dry conditions
Thursday/Thursday night.

Precip chances come into play Friday and Friday night then again on
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 604 PM CDT Tue Mar 29 2022

Thunderstorms are the main aviation concern through 05Z Wednesday.
storms may affect any of the TAF sites (KOMA, KLNK or KOFK), but
are most likely at KOFK. Storms may produce strong up/downdrafts,
LLWS, reduced visibility and/or hail to the size of quarters. A
mix of MVFR and IFR conditions should spread over the region
between 03Z and 12Z Wednesday, then linger through most of the day
on Wednesday. Scattered showers are possible between 05Z Wednesday
and 00Z Thursday, though activity should be light and
intermittent. Light snow may mix in at times between 10Z and 14Z
Wednesday. North winds will build in after 06Z, and linger
through 00Z Thursday. Expect sustained winds of 20 to 25 kt, with
gusts as high as 40 kt.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 8 PM CDT this evening for NEZ065-078-088.

IA...None.
&&

DISCUSSION...DEE
AVIATION...Albright
Hazardous weather outlook, Mar 29, 3:05 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
405 PM CDT Tue Mar 29 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-066>068-089>093-301115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Lancaster-Cass-Otoe-Gage-Johnson-Nemaha-
Pawnee-Richardson-
405 PM CDT Tue Mar 29 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

A few areas in particular may experience strong to severe storms
this evening. Portions of east-central Nebraska portions of
southeast Nebraska and extreme southwest Iowa as well as portions
of southeast Nebraska and extreme southwest Iowa. The primary
hazard is large hail potentially up to golfball size along with
strong damaging winds. In addition to this, an isolated tornado
will be possible, as are isolated occurrences of damaging winds of

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Wednesday will see the region transition to strong northwest
winds with peak gusts near or above 40 mph at times. Some light
snow accumulation is then possible on Wednesday night, especially
over northeast Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NEZ065-078-088-301115-
Seward-Saline-Jefferson-
405 PM CDT Tue Mar 29 2022

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Tonight and Wednesday

A Red Flag Warning remains in effect until 8 PM for strong winds
and low relative humidity.

Extreme fire danger conditions are expected later today with the
worst conditions expected from 3 PM to 8 PM. In addition to the
fire concerns, a few thunderstorms could develop this evening.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Wednesday will see the region transition to strong northwest
winds with peak gusts near or above 40 mph at times. Some light
snow accumulation is then possible on Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Mar 29, 6:01 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
701 PM CDT Tue Mar 29 2022

NEZ032-033-042-043-300030-
Stanton NE-Platte NE-Colfax NE-Cuming NE-
701 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of west central Cuming,
northwestern Colfax, northeastern Platte and Stanton Counties through
730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leigh, or 21 miles north of Columbus, moving north at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stanton around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Nebraska.

&&

LAT...LON 4203 9724 4195 9694 4161 9714 4168 9736
TIME...MOT...LOC 0001Z 202DEG 49KT 4173 9722

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DeWald
Special weather statement, Mar 29, 6:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
708 PM CDT Tue Mar 29 2022

NEZ043-300045-
Colfax NE-
708 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of northwestern Colfax
County through 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Leigh, or 14 miles northeast of Columbus, moving north
at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Clarkson and Howells around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Nebraska.

&&

LAT...LON 4152 9712 4157 9725 4174 9725 4174 9699
TIME...MOT...LOC 0007Z 202DEG 48KT 4161 9720

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DeWald
Local storm report, Mar 29, 6:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
722 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 S LEIGH               41.64N 97.25W
03/29/2022  E0.88 INCH       COLFAX             NE   PUBLIC

            PUBLIC REPORT OF NICKEL SIZE HAIL.

&&

ALBRIGHT
Local storm report, Mar 29, 6:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
725 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             2 ESE COLUMBUS          41.42N 97.31W
03/29/2022  M0.88 INCH       PLATTE             NE   PUBLIC

            REPORT AND PHOTO OF NICKEL SIZE HAIL
            SOUTHEAST OF COLUMBUS, NE.

&&

ALBRIGHT
Local storm report, Mar 29, 6:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
727 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 N COLUMBUS            41.47N 97.36W
03/29/2022  M0.70 INCH       PLATTE             NE   PUBLIC

            REPORT AND PHOTO OF DIME SIZE HAIL ON THE
            NORTH SIDE OF COLUMBUS.

&&

ALBRIGHT
Local storm report, Mar 29, 6:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
729 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             2 SE COLUMBUS           41.42N 97.34W
03/29/2022  U0.50 INCH       PLATTE             NE   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0617 PM     HAIL             5 S COLUMBUS            41.37N 97.37W
03/29/2022  U0.75 INCH       BUTLER             NE   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

The radar

The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
March 29, 6:30 PM CST
Where
Cass County, 2.14 mi SSW of Union
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.790, -95.910

Public sent photos of damage to a large metal outbuilding due to wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006276.